Cocaine-induced torsades de pointes in idiopathic long Q-T syndrome

Am J Ther. Jul-Aug 2001;8(4):299-302. doi: 10.1097/00045391-200107000-00012.

Abstract

Torsades de pointes is a ventricular tachycardia characterized by the QRS complexes of changing amplitude that appear to twist around an isoelectric line. It usually precipitates in the setting of underlying Q-T interval prolongation, which has both congenital and acquired causes. The common acquired causes of torsades precipitation are medications, electrolyte imbalance, and severe bradycardia. This report presents a case of torsades de pointes that was precipitated by substance abuse in a patient with idiopathic long Q-T syndrome and required several treatment modalities.

Publication types

  • Case Reports

MeSH terms

  • Cocaine-Related Disorders / complications*
  • Cocaine-Related Disorders / therapy
  • Electrocardiography
  • Humans
  • Long QT Syndrome / complications
  • Long QT Syndrome / congenital*
  • Male
  • Middle Aged
  • Substance Abuse, Intravenous / etiology
  • Syncope / complications
  • Torsades de Pointes / diagnosis
  • Torsades de Pointes / etiology*
  • Torsades de Pointes / therapy